Like HowStuffWorks on Facebook!

10 Tips to Get You Through a Trip to the ER

        Health | ER

2
Disclose All Allergies
Disclose anything you’re certain you’re allergic to, but also mention any reactions you’ve had that haven’t been confirmed as allergies. © AlexRaths/iStock/Thinkstock
Disclose anything you’re certain you’re allergic to, but also mention any reactions you’ve had that haven’t been confirmed as allergies. © AlexRaths/iStock/Thinkstock

Disclosing all of your medications allergies to the medical team caring for you is important to help keep you safe. That includes not only drug allergies, such as penicillin (the most common drug people are allergic to) but also any other allergies (such as to latex or any foods). What the ER staff doesn't know can hurt you. Harmful yet preventable medical mistakes kill roughly 98,000 patients every year, although that statistic might be a little light; it could be closer to 1 million, as it's estimated anywhere from 50 to 96 percent of errors aren't reported across the U.S. [source: Chamberlain]. That's more than the number of people who die from complications of the flu and pneumonia combined each year [source: CDC].

Not all reactions mean you're allergic to a medication, but any and all adverse side effects should be disclosed to the doctor. Drug allergies may cause itching, rash, hives, swelling, wheezing and shortness of breath, among other signs, depending on the severity the reaction. Drug interactions happen when there's an adverse reaction between two (or potentially more) medications as the body metabolizes them. And when it comes to drug interactions, if you take two medications, there's a 15 percent risk you'll have a toxic drug interaction. That risk rises to 40 percent for patients who take five or more medications and to an 80 percent chance when taking seven or more medications [source: Moffa].

Interactions may cause gastrointestinal side effects, but they might also cause more serious problems such as kidney or liver damage or an overdose. For example, taking more than one sedative-hypnotic drug — those are drugs that depress the central nervous system such as Valium and Ambien — may cause life-threatening respiratory symptoms or coma and could be fatal.


More to Explore